Black specks in stool – What does it mean?
Color of your stool may be an outcome of the diet you consume. But if you notice a change in color, it may also be due to a discomfort in your gastrointestinal tract. What to do if you see black specks in your stool?
If your bowel movements are good, your stool is in mild brown color. The shape of stool is usually smooth and is fairly long. Also, the movements of your bowel must not be stressed, but a smooth flowing process. However, when you are finding black colored specks in your stool, you will need to know the reasons behind.
Among babies – especially newly born babies – the absence of bacteria in their gut makes them incapable of digesting food. Owing to this, stool of babies can have dark specks. However, soon after a week, gut bacteria form in their gastrointestinal system and change the color of stool to become brownish. But, black specks in stool or tarry stool in babies older than a week may require a visit to the doctor or a qualified neonatologist.
The usual reasons for the presence of black specks include medications, dietary supplements of minerals such as iron, the foods you take, etc. There are also other reasons such as liver related problems, bleeding in your gastrointestinal system, etc.
Medications: A few prominent agents in medications – especially gastrointestinal drugs – may leave traces of sulfur. These traces are often left behind in the patient’s stomach. It may lead to the appearance of black specks in stool. As your saliva may also have some mild traces, you may find your tongue turning dark. Such discoloration or presence of black specks is a short-term phenomenon, often noticed immediately after starting the medication plan. However, if the specks continue to show up, it is time to see a doctor.
Dietary supplements of iron: When your body is supplied with more than adequate amount of iron, your stool may possess black specks in it. These specks indicate that you may need to see your doctor to check if you are excessively adding iron to your body.
Foods: A few food items can make dark specks to appear in your stool. Such foods include blackberries, black beans, blueberries, a few varieties of plums, etc. In some instances, artificial coloring agents used in foods can also leave dark specks. These are due to strong dyes used in the foods you consume.
Liver diseases: Change in stool color is a great indicator of disorders in your liver. It is often the case when your bile is choked. Such obstacles to the bile may bleach your stool. Apart from this, when flow of blood to the liver is irregular, it may expand the veins in your stomach. This results in internal bleeding and can change the color of your stool. The other symptoms associated with liver disorders are pain in abdomen, discoloration of your eyes and skin, itchiness, loss of body mass, etc. It is advised to seek medical care without any further delay upon experiencing such signs.
Gastrointestinal bleed: Dark specks often appear in your stool when the digestive organs are bleeding. Based on the bleeding position inside your digestive tract, color of the stool can vary. The related signs of such internal bleeding are change in rate of heartbeat, excessive sweating, pain in lower abdomen, black specks in stool, vertigo, dizziness, etc. Such a clinical condition necessitates medical attention on an emergency mode.
In general, children are more easily subject to infections than adults. Stool of grown-up children may have black flecks due to same reasons as adults. But, if there is an unexplainable change in color of stool, it is highly recommended to see a doctor or a qualified paediatrician. As a parent, you need to be watchful of signs such as tiredness, dizziness, fever, etc.
In sum, factors such as diet, iron supplements or medicines may make black specks to appear in your stool. But you if have a medical history of liver disorders or your eyes and skin have turned yellow, it is time to consult with your doctor. Conditions such as loss of weight, frequent indigestion, diarrhea or vomiting also necessitate a visit to a hospital on an emergency basis. The treatment of black specks in stool is solely based on the diagnosis.
Your doctor will first establish the reason(s) for the discoloration of your stool. Once the problem is isolated – either as a liver condition or a problem in a gastrointestinal tract – needful medications or a comprehensive treatment plan will be administered. For liver problems, your doctor may administer drugs coupled with a change in your lifestyle habits. If there are problems in your digestive system, a thorough examination is initiated and needful treatment is offered.